Wyoming, 2024

High Wind in Wyoming, September 18, 2024

September 18, 2024 · NWS UNR · 1 event in 1 county or zone

Strong southwesterly winds developed for a brief time over portions of northeast Crook County during the early morning, especially in the Beulah area. Sustained winds of 40 mph and gusts to around 55 mph were recorded in Beulah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwesterly winds developed for a brief time over portions of northeast Crook County during the early morning, especially in the Beulah area. Sustained winds of 40 mph and gusts to around 55 mph were recorded in Beulah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 18, 3:51 AM MST, 39 minutes earlier. Its key messages:

  • Upper low over southeast MT will create dry gusty winds today resulting in critical fire weather conditions over portions of the SD plains
  • Elevated fire weather conditions Friday
  • Low confidence long term forecast with cooler weather for the weekend
Area forecast discussion, Sep 18, 3:51 AM MST, 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
451 AM MDT Wed Sep 18 2024

.KEY MESSAGES...

- Upper low over southeast MT will create dry gusty winds today
  resulting in critical fire weather conditions over portions of
  the SD plains
- Elevated fire weather conditions Friday
- Low confidence long term forecast with cooler weather for the
  weekend

&&

.DISCUSSION...(Today Through Tuesday)
Issued at 230 AM MDT Wed Sep 18 2024

08z surface analysis had low over KJDN with upper low stacked on
top. Surface trough extended into central NE with cold front into
northeastern WY. Waning band of showers/TS ahead of surface trough
slowly moving north/northeast over central SD per regional radar
loop. Main short term concern revolves around disposition of upper
low.

Today/tonight, upper/surface low spins into southwest SK pushing
a cold front into the CWA this afternoon. Tight pressure gradient
as well as well-mixed boundary layer will promote gusty
west/southwest winds ahead of the cold front and gusty northwest
winds behind the front. Bufkit momentum transfer suggests gusts to
50mph over northwest SD this afternoon/tonight and 45mph over
southern SD today/this evening. HREF supports with >50% chance of
45+ mph for these locations. Will hoist Wind Advisory to account
over northwest SD, but leave out where fire weather headlines are
hoisted on the western SD plains. Backwash moisture will slide
into the WY/MT/SD/ND border areas with showers this
afternoon/tonight. Temperatures will be near guidance.

Thursday, gradient slowly decreases as stacked low pulls away
with slightly cooler temperatures. Friday, warm air advection will
support summery MaxTs with a few spots approaching 90F. Over the
weekend into early next week, progressive west/northwest flow
supports a series of waves and fronts. First front moves through
Friday night with noticeably cooler temperatures for the weekend.
Moisture chances low with main moisture-laden upper low passing
south of the CWA. Confidence is low with substantial ensemble
guidance uncertainty. Chance of >0.25" QPF over the weekend <40%
over southeast half of the CWA and <20% over the northwest half.
Thus, lowish PoPs scattered about for the long term forecast.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 447 AM MDT Wed Sep 18 2024

VFR conditions are expected through the day with gusty southwest
winds late this morning through this evening. A few showers are
possible this afternoon into tonight across northeastern Wyoming
and northwestern South Dakota. MVFR/IFR ceilings could spread
into far northeastern Wyoming/northwestern South Dakota tonight.

&&

.FIRE WEATHER...
Issued At 230 AM MDT Wed Sep 18 2024

Upper low over eastern MT will promote subsidence, deep boundary
layer mixing, and a tongue of very dry air (HREF >70% chance <20%
RH) over southwest into central SD this afternoon. Gusty
west/southwest winds foreseen, sufficient to hoist a Red Flag
Warning this afternoon and early evening. Northeastern
WY/northwestern SD will see elevated fire weather conditions per
gusty winds and MinRH dipping to 20-30%. Some relief expected
Thursday, but elevated fire weather conditions return Friday with
MinRH 15-30%.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to noon MDT Thursday for SDZ001-
     002-012-078.
     Red Flag Warning from noon MDT /1 PM CDT/ today to 8 PM MDT /9
     PM CDT/ this evening for SDZ322-324>326-329>335.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Helgeson
AVIATION...7
FIRE WEATHER...Helgeson
Hazardous weather outlook, Sep 18, 2:53 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
353 AM MDT Wed Sep 18 2024

SDZ013-014-026-027-030>032-041>044-046-047-049-073>077-191300-
Northern Meade Co Plains-Ziebach-Rapid City-Southern Foothills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Southern Meade Co Plains-Hermosa Foothills-
Eastern Fall River-Southern Oglala Lakota-Southern Jackson-
353 AM MDT Wed Sep 18 2024 /453 AM CDT Wed Sep 18 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Gusty southwest winds and low relative humidity will result in
critical fire weather conditions this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm, dry, and locally breezy winds will result in elevated fire
weather conditions Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-028-029-072-078-WYZ054>060-191300-
Harding-Northern Perkins-Butte-Northern Black Hills-
Northern Foothills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foothills-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
353 AM MDT Wed Sep 18 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Gusty west-southwest winds will result in elevated fire weather
conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm, dry, and locally breezy winds will result in elevated fire
weather conditions Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 18, 4:21 AM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
521 AM MDT Wed Sep 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     Non-Tstm Wnd Gst 6 NNW Dwtn Spearfish    44.57N 103.92W
09/18/2024  M50 mph          Lawrence           SD   Mesonet

0455 AM     Non-Tstm Wnd Gst 4 E Dwtn Spearfish      44.49N 103.79W
09/18/2024  M54 mph          Lawrence           SD   AWOS

&&

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeastern Crook

When
September 18, 4:30 AM MST to 5:30 AM MST
Where
Northeastern Crook forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203596.